Tornadoes · United States · New York · 2024

Unrated tornado, Red Creek, New York, July 10, 2024

This Unrated tornado ran 0.1 miles across Wayne County on July 10, 2024, touching down at 3:09 PM EDT and reaching 25 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unratedthis tornado

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
Unrated
Date
July 10, 2024
Touchdown
3:09 PM EDT (19:09 UTC)
Path length
0.1 miles (0.2 km)
Path width
25 yards (23 m)
Deaths
0
Injuries
0
County
Wayne County
Touchdown point
43.293, -76.727
Lift-off point
43.293, -76.727
Record number
2407101309-01

The damage survey

1 damage points were recorded along this path by NWS BUF, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EFU.

  • Eyewitness account of tornado moving their car on the roadway.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

On July 10, 2024, most of western and central New York were impacted by the remnants of tropical cyclone Beryl. The event brought every type of warm season severe hazard, including 10 tornadoes across the entire state, numerous reports of wind damage, hail and significant flash flooding. ||As the remnants of Beryl approached the region, a warm front out ahead of/associated with the system provided one of the main focus points for the severe weather. The front, draped from west to east across the state, generally along/near I90 remained nearly stationary through the day, moving only slowly north. Instability increased greatly along and south of the front. With the system being of tropical origin, it was highly dynamic with strong shear, especially along and just north of the warm front across the area. A passing mid-level trough during the event also helped to increase the severe potential for the day. ||The event resulted in numerous tornado warnings issued across western and central New York with 10 tornadoes confirmed for the day. Wind damage from thunderstorms was also widespread across the area, mainly from near Lake Erie, northeast to Rochester and the northern Finger Lakes, to the north country. Other than the tornadoes during this event, the most significant issue was flash flooding that occurred in Lewis County. ||Significant flash flooding occurred in the Town of Lowville, where roads washed out, water rescues were required and numerous buildings were flooded, including the Lowville Academy and Central School. Rainfall amounts in Lowville were nearly 6.50 inches. Flood damage in Lowville totaled $50 million.

Witness reports corroborated a vehicle lifting from the road and vehicular traffic|being affected by a very brief tornado touchdown in the Town of|Wolcott. Because of no tree damage nor property damage, this was|rated as an EF-Unknown.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the tornado touched down at Jul 10, 2:01 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 10, 2:01 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
201 PM EDT Wed Jul 10 2024

.SYNOPSIS...
Severe weather will be fairly widespread through early this
evening...as the remnants of Beryl are helping to generate rotating
thunderstorms and drenching rains. As the remains of the tropical
system slowly move away tonight...the activity will diminish to
scattered shower activity. Fair dry weather will briefly return
Friday.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
...Significant Rains AND increased severe weather threat from
the remnants of Beryl into tonight...

...Flood Watch in effect for the eastern Lake Ontario region
this afternoon and this evening...

A highly sheared environment within a tropical airmass will be in
place through at least the first part of tonight...as the remnants
of Beryl will slowly move through. The environment will support
rotating thunderstorms which could lead to scattered tornadoes.
There will also be areas that pick up multiple inches of rain...
especially east of Lake Ontario where a flood watch remains in
effect. A tornado watch is also in effect for the entire region.

The widespread convection will gradually die off tonight...but not
before likely generating more damaging winds during the early
evening hours. The greatest risk early this evening will be east of
Lake Ontario. Otherwise it will remain warm and muggy.

While a few showers will be possible on Thursday...shortwave ridging
building in behind the departing tropical remnants will help to
provide most of the region with fair weather. It will stay on the
humid side...but fortunately it will be a few degrees cooler than
today.

Mainly fair dry weather is then anticipated for Thursday night.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday and Friday night the aforementioned surface ridge will remain
draped across our region, while a weakening mid level trough stuck
across the central Great Lakes Friday, eventually moves by just to
our north and west Friday night. Expecting a mainly dry day and
night, however cannot rule out a scattered shower or two along
any lake breeze circulations during peak diurnal heating.
Otherwise, temps Friday will rebound some with highs mainly in
the low to mid 80s, with upper 70s higher terrain and North
Country. Lows Friday night mainly in the low to mid 60s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Guidance continues to advertise a dry first half of the weekend with
ridging surface and aloft in control. This area of high pressure
will also keep any precipitation associated with a weak wave riding
northeast along the Atlantic seaboard to our east. Mainly dry
weather expected for the bulk of Sunday as well, however a trough
approaching from the central Great Lakes may produce a few scattered
shower/storms later Sunday as moisture and instability start to
increase in advance of this feature. Best precip chances will be
across western NY. It will be very warm with highs well into the 80s
both days, along with humid conditions persisting.

Our weather will become a bit more unsettled for the first part of
the new work week as a couple mid level waves and a surface cold
front cross the region. This will bring better shower and storm
chances, especially if any of these aforementioned features can be
timed with peak diurnal heating. Otherwise, expect very warm and
humid conditions to persist through the end of the period.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
The main impacts to aviation wil be the fairly widespread strong to
severe thunderstorm activity into the early evening hours. These
storms could produce tornadic activity...especially over the Finger
Lakes region. Outside of the IFR to MVFR conditions in the
storms...mainly VFR weather is expected.

As we push into tonight...cigs across the region will drop to
between 700-1500 feet. The areal coverage of the storms will
diminish in the process. After 06z...cigs will be in the IFR to LIFR
categories. These low cigs will persist through Thursday morning.

Outlook...

Friday...Mainly VFR.
Saturday...Mainly VFR with a low chance of showers and thunderstorms
well inland from the lakes.
Sunday...Mainly VFR with a chance of showers and thunderstorms.
Monday...VFR to MVFR with scattered thunderstorms.

&&

.MARINE...
Low pressure associated with the tropical remnants of Beryl will
cross our region, and this combined with high pressure to the north
will result in a tightening pressure gradient. Northeasterly winds
will increase, especially on Lake Ontario today. Small craft
headlines will remain for the western two-thirds of the Lake Ontario
waters, and the Lower Niagara River as outlined below. There also
will be several rounds of rain with embedded thunderstorms. Some
storms may produce gusty winds.

The pressure gradient will weaken tonight as the remnant low weakens
with winds diminishing.

Beryl's remnant low will exit northeast across southern Ontario
Thursday with winds shifting to southwest and freshening to 15 to 20
knots with waves possibly reaching 4 feet on the eastern end of
Lake Erie.

Quiet marine conditions are expected to return Thursday night and
persist into the weekend as high pressure build into the eastern
Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through late tonight for NYZ001.
     Flood Watch until midnight EDT tonight for NYZ006>008.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LOZ030.
         Small Craft Advisory until 2 AM EDT Thursday for LOZ042-
         043.

&&

SYNOPSIS...RSH
NEAR TERM...RSH
SHORT TERM...JM
LONG TERM...JM
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Jul 10, 5:13 AM EDT, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
513 AM EDT Wed Jul 10 2024

NYZ010-011-110915-
Northern Erie-Genesee-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The remnants of Tropical System Beryl will pass across our region
today and tonight. While this will bring a soaking rainfall of one
to two inches to most locations, there could be localized corridors
of heavier rainfall that may result in flooding.

There is a Slight Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-110915-
Monroe-Wayne-Northern Cayuga-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

The remnants of Tropical System Beryl will pass across our region
today and tonight. While this will bring a soaking rainfall of one
to two inches to most locations, there could be localized corridors
of heavier rainfall that may result in flooding.

There is a Slight Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ019-020-085-110915-
Chautauqua-Cattaraugus-Southern Erie-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is a Slight Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.
Torrential tropical downpours with thunderstorms could produce
localized flash flooding this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002-110915-
Orleans-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

The remnants of Tropical System Beryl will pass across our region
today and tonight. While this will bring a soaking rainfall of one
to two inches to most locations, there could be localized corridors
of heavier rainfall that may result in flooding.

There is a Marginal Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-110915-
Niagara-
513 AM EDT Wed Jul 10 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 2 PM EDT THIS AFTERNOON
THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

The remnants of Tropical System Beryl will pass across our region
today and tonight. While this will bring a soaking rainfall of one
to two inches to most locations, there could be localized corridors
of heavier rainfall that may result in flooding.

There is a Marginal Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-110915-
Jefferson-Lewis-
513 AM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a Marginal Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-021-110915-
Wyoming-Livingston-Ontario-Allegany-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

There is an Enhanced Risk for severe thunderstorms this afternoon
and evening, with damaging wind gusts the primary severe weather
threat. Isolated tornadoes are possible. Torrential tropical
downpours with thunderstorms could produce localized flash flooding
this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ006-110915-
Oswego-
513 AM EDT Wed Jul 10 2024

...FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a Slight Risk for severe thunderstorms this afternoon and
evening, with damaging wind gusts the primary severe weather threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
513 AM EDT Wed Jul 10 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Jul 10, 12:17 PM EDT, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1217 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     Tstm Wnd Dmg     Henderson               43.85N 76.18W
07/10/2024                   Jefferson          NY   Law Enforcement

            Trees and powerlines down. Time estimated
            from radar.

1037 AM     Tstm Wnd Dmg     Sackets Harbor          43.94N 76.12W
07/10/2024                   Jefferson          NY   Law Enforcement

            Trees and powerlines down in Sackets. Time
            estimated from radar.

1047 AM     Tstm Wnd Dmg     Adams Center            43.86N 76.00W
07/10/2024                   Jefferson          NY   Law Enforcement

            Trees and powerlines down in Adams Center.
            Time estimated from radar.

1142 AM     Tstm Wnd Dmg     2 ENE Ripley            42.28N 79.67W
07/10/2024                   Chautauqua         NY   Law Enforcement

            Tree down on Klondike Road near Ripley.
            Report from county sheriff. Time estimated
            from radar.

&&
Local storm report, Jul 10, 12:26 PM EDT, 2 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1226 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1219 PM     Tstm Wnd Dmg     Forestville             42.47N 79.17W
07/10/2024                   Chautauqua         NY   Trained Spotter

            Trained spotter reported tree damage on
            Center Street in Forestville.

&&
Local storm report, Jul 10, 12:41 PM EDT, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
1241 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Tstm Wnd Dmg     3 S Forestville         42.43N 79.18W
07/10/2024                   Chautauqua         NY   Trained Spotter

            Spotters report trees down and barn roof
            blown off near Straight Road and Zahm Road.
            Time estimated from radar.

&&
Local storm report, Jul 10, 1:45 PM EDT, 1 hour 24 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
145 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1241 PM     Tstm Wnd Dmg     3 WSW North Boston      42.65N 78.83W
07/10/2024                   Erie               NY   Law Enforcement

            Roof off of at least one house in East Eden,
            damage to at least 2 others. Several trees
            and powerlines down in East Eden. Time
            estimated from radar.

&&
Local storm report, Jul 10, 2:05 PM EDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
205 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1244 PM     Tstm Wnd Dmg     3 NW Langford           42.62N 78.87W
07/10/2024                   Erie               NY   Emergency Mngr

            Trees and wires down.

1244 PM     Tstm Wnd Dmg     3 SE Eden               42.63N 78.86W
07/10/2024                   Erie               NY   Emergency Mngr

            Roof damage to a house.

1245 PM     Tstm Wnd Dmg     3 SE Eden               42.63N 78.86W
07/10/2024                   Erie               NY   Emergency Mngr

            Tree on house.

1246 PM     Tstm Wnd Dmg     3 ESE Eden              42.64N 78.85W
07/10/2024                   Erie               NY   Emergency Mngr

            Roof blown off house.

1247 PM     Tstm Wnd Dmg     3 WSW North Boston      42.65N 78.83W
07/10/2024                   Erie               NY   Emergency Mngr

            Tree down on a generator.

0202 PM     Tstm Wnd Dmg     3 ESE Eden              42.64N 78.85W
07/10/2024                   Erie               NY   Emergency Mngr

            Trees down.

&&

Fries
Local storm report, Jul 10, 2:37 PM EDT, 32 minutes before
Preliminary Local Storm Report
National Weather Service Buffalo NY
237 PM EDT Wed Jul 10 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Tstm Wnd Dmg     Canandaigua             42.89N 77.27W
07/10/2024                   Ontario            NY   Law Enforcement

            Powerlines down in Canandaigua. Time
            estimated from radar.

&&

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Buffalo Intl Airport, NY (KBUF), 12:00Z

7.2 hours before the tornado, 165 km from the path. July 10, 2024.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 52 joules per kilogram, CIN -248, lifted condensation level 948 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-07-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 448 square meters per square second, 0 to 6 km bulk shear 69 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
52 J/kg
Mixed-layer CIN
-248 J/kg
Surface CAPE
14 J/kg
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
69 kt
0-1 km bulk shear
34 kt
0-1 km storm-relative helicity
448 m²/s²
0-3 km storm-relative helicity
543 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

Buffalo Intl Airport, NY (KBUF), 00:00Z

4.8 hours after it, 165 km from the path. July 11, 2024.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2024-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 113 joules per kilogram, CIN -8, lifted condensation level 583 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2024-07-11The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 18 square meters per square second, 0 to 6 km bulk shear 63 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-8 J/kg
Surface CAPE
325 J/kg
Mixed-layer LCL
583 m above ground
0-6 km bulk shear
63 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Oswego County (FZY), 29 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Ft Drum radar (KTYX), 99 km away, was scanning. The volume nearest the touchdown began at 19:10 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2024 tornado in New YorkEvery tornado in New York since 1950Warnings in force in New York nowThe forecast where you are

The other tornadoes of July 10, 2024

6 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 1012:06 PM EDTEF1Chautauqua, NY3.0150
July 1012:40 PM EDTEF2Erie, NY3.2300
July 1012:59 PM EDTEF1Erie, NY2.8400
July 101:42 PM EDTEF0Genesee, NY1.050
July 102:23 PM EDTEF1Oswego, NY2.250
July 105:59 PM EDTEF0Oneida, NY1.275$5,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.